Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Reno, NV

August 17, 2008Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 17, 2008, 6:02 PM PDT for Lassen County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 6:02 PM PDT (01:02 UTC)
Expired
Aug 17, 2008, 6:45 PM PDT
In force
43 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Lassen County, CA

The radar

The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 180102
SVRREV
CAC035-180145-
/O.NEW.KREV.SV.W.0045.080818T0102Z-080818T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
602 PM PDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF JUNCTION CA 139 AND CA
  513...OR ABOUT 11 MILES NORTH OF EAGLE LAKE...AND MOVING NORTHWEST
  AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUNCTION CA 139 AND CA 513 BY 635 PM PDT...

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF 
ENCOUNTERING HEAVY RAINS...AND TURN ON YOUR HEADLIGHTS.

LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070
TIME...MOT...LOC 0101Z 143DEG 12KT 4080 12068

$$

JORDAN
2 follow-up statements
000 
WWUS55 KREV 180123
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
623 PM PDT SUN AUG 17 2008

CAC035-180145-
/O.CON.KREV.SV.W.0045.000000T0000Z-080818T0145Z/
LASSEN CA-
622 PM PDT SUN AUG 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR CENTRAL LASSEN COUNTY...

AT 620 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS GUSTS TO 60 MPH.  THIS STORM WAS LOCATED 
ABOUT 13 MILES NORTH OF EAGLE LAKE...MOVING NORTHWEST AT 14 MPH. 
HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUNCTION CA 139 AND CA 513 BY 635 PM PDT...

LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070
TIME...MOT...LOC 0122Z 143DEG 12KT 4086 12074

$$

BRONG
000 
WWUS55 KREV 180144
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
644 PM PDT SUN AUG 17 2008

CAC035-180152-
/O.EXP.KREV.SV.W.0045.000000T0000Z-080818T0145Z/
LASSEN CA-
642 PM PDT SUN AUG 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LASSEN COUNTY EXPIRES
AT 645 PM PDT...

THE STORMS OVER CENTRAL LASSEN COUNTY CONTINUE TO WEAKEN...THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...THESE STORMS WILL 
REMAIN STRONG FOR THE NEXT 30 MINUTES.  HEAVY RAIN...SMALL HAIL AND 
WIND GUSTS TO 40 MPH REMAIN POSSIBLE AS THESE STORMS MOVE NORTHWEST 
TOWARD HIGHWAY 299 AND THE COMMUNITIES OF BIEBER AND NUBIEBER.

LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070
TIME...MOT...LOC 0142Z 143DEG 12KT 4091 12079

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM PDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT SUN AUG 17 2008

.SHORT TERM...
UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W
OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE
WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT
AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON
AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE
ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE
EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA.
ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL
BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO
THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE
AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE
56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST
WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL
IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES
LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH
OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE
SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS
CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER
WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE
LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG
AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE
CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME
STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED
SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W
FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST
LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON.
HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF
I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE.

TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY
AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY.
LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA
FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE
AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A
SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS
NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE
ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE
IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY
WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN

.LONG TERM...THURSDAY THROUGH SUNDAY...
EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND
DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS
TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD.

THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST.
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH
SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS
BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES
BY THE WEEKEND COMPARED TO MIDWEEK.

THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND
SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE
RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN
VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY
THE WEEKEND.

500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS
TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP
THERE LATE IN THE WEEKEND.

TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES
ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER
90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT
LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH
&&

.AVIATION...
CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED
TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE
OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE
STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE
STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY
DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE
POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z
BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND
NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 17, 3:27 PM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
327 PM PDT SUN AUG 17 2008

CAZ072-073-NVZ003-172315-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
327 PM PDT SUN AUG 17 2008

AT 318 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TOPAZ LAKE...AND MOVING
NORTH AT 10 MPH.

HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR HOLBROOK JUNCTION BY 345 PM PDT.
  NEAR MARKLEEVILLE BY 350 PM PDT.
  NEAR ALPINE COUNTY AIRPORT BY 400 PM PDT.
  NEAR INDIAN CREEK RESERVOIR BY 405 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOHMANN
Special weather statement, Aug 17, 3:47 PM PDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT SUN AUG 17 2008

CAZ071-172345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
347 PM PDT SUN AUG 17 2008

...THUNDERSTORMS FORMING ALONG HIGHWAY 395 NORTH OF RENO...

AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANDISH TO 7 MILES
NORTHWEST OF DOG VALLEY...OR ALONG A LINE EXTENDING FROM 10 MILES
EAST OF SIERRAVILLE TO 5 MILES EAST OF SUSANVILLE...AND MOVING EAST
AT 6 MPH. THE STRONGEST STORMS ARE NEAR HONEY LAKE ALONG HIGHWAY 395
AND NEAR BECKWORTH ALONG HIGHWAY 70.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR FRENCHMAN LAKE BY 415 PM PDT.
  NEAR CHILCOOT BY 435 PM PDT.
  NEAR CA 70 AT PLUMAS-LASSEN CO LINE BY 445 PM PDT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JORDAN
Special weather statement, Aug 17, 5:15 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
515 PM PDT SUN AUG 17 2008

CAZ071-180045-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
517 PM PDT SUN AUG 17 2008

...STRONG STORM OVER NORTHEAST LASSEN COUNTY...

AT 510 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF TERMO...AND MOVING NORTH AT 16
MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY REDUCING VISIBILITIES TO
LESS THAN THREE MILES...SMALL HAIL...AND STRONG GUSTY WINDS OF TO 50
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  OVER HIGHWAY 395 NEAR TERMO BY 525 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. IF TRAVELING ALONG HIGHWAY 395 BE PREPARED FOR
DIFFICULT DRIVING CONDITIONS.

BRONG
Special weather statement, Aug 17, 6:00 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
600 PM PDT SUN AUG 17 2008

CAZ072-073-NVZ003-180145-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
600 PM PDT SUN AUG 17 2008

...STRONG THUNDERSTORM OVER NORTHERN MONO COUNTY...

AT 600 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF SONORA JUNCTION...OR 11 MILES
SOUTH OF COLEVILLE...AND MOVING NORTHWEST AT 14 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN REDUCING VISIBILITIES
TO LESS THAN THREE MILES...SMALL HAIL...AND GUSTY WINDS TO 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR WALKER BY 625 PM PDT.
  NEAR COLEVILLE BY 640 PM PDT.
  NEAR JUNCTION US 395 AND CA 89 BY 645 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:25 PM PDTSevere Thunderstorm WarningREVLassen35 min
Aug 18, 9:16 AM PDTRed Flag WarningREV10 hr
Aug 18, 9:43 AM PDTLake Wind AdvisoryREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more9 hr

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.